Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2002 Sep;36(9):1391-5.

Delayed wound healing with sirolimus after liver transplant.

Author information

1
Department of Pharmacy, Ochsner Clinic Foundation, 1516 Jefferson Highway, New Orleans, LA, 70121-2484, USA. jguilbeau@ochsner.org

Abstract

OBJECTIVE:

To report 3 separate cases of wound dehiscence in liver transplant recipients receiving sirolimus for immunosuppressive therapy.

CASE SUMMARIES:

Three patients who had received liver transplants experienced a delay in wound granulation and healing after being placed on an immunosuppressive regimen containing sirolimus and steroids. Each patient was admitted and treated for wound dehiscence, at which time sirolimus was discontinued. When other immunosuppressive agents were substituted for sirolimus, each incisional wound granulated and closed without complication.

DISCUSSION:

Sirolimus is an important adjunctive immunosuppressant used to prevent acute rejection episodes in patients who have undergone transplant, particularly when nephrotoxic effects from first-line calcineurin inhibitors become problematic. The unique ability of sirolimus to inhibit smooth muscle cell proliferation and intimal thickening by blocking important growth factors may subsequently become a significant feature to prevent the development of chronic rejection. Theoretically, by this same mechanism, sirolimus may play a role in forestalling wound healing and may even promote dehiscence.

CONCLUSIONS:

These case reports describe patients who underwent liver transplant who developed wound dehiscence possibly secondary to sirolimus therapy. Although the cases were complicated by acute rejection, wound infections, and comorbidities, wound granulation and healing began after discontinuation of sirolimus. Substitution with another immunosuppressant may be necessary for patients who experience wound dehiscence after transplant.

PMID:
12196058
DOI:
10.1345/aph.1A128
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center